Texas, 2003

Hail and Damaging Wind in Texas, April 18 to 19, 2003

April 18 to 19, 2003 · NWS OUN · 18 events in 5 counties and zones

17 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 2:52 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 18, 2:52 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT FRI APR 18 2003

DRYLINE IS SHARPENING UP ACROSS THE AREA CURRENTLY.  THERE IS A
CHANCE TO SEE CONVECTION DEVELOP ALONG THE DRYLINE LATE THIS
AFTERNOON OR EARLY THIS EVENING WITH CONVERGENCE ALONG THE DRYLINE.
A BETTER CHANCE OF PRECIP DEVELOPS AS A STRONGER UPPER TROF MOVES
TOWARD THE AREA.  LOW LEVEL MOISTURE WILL LIKELY SLOSH BACK WESTWARD
AND STORMS ARE LIKELY ESPECIALLY FROM SOUTHWEST THROUGH CENTRAL AND
NORTH CENTRAL SECTIONS.  LINGERING SHOWERS/STORMS IN THE MORNING
WILL MOVE OUT BEFORE THE NEXT WAVE APPROACHES AND REDEVELOPMENT IS
LIKELY AGAIN TOMORROW ALONG VARIOUS SURFACE BOUNDARIES THAT WILL BE
AROUND.  THESE STORMS WILL CONTINUE INTO THE EVENING BEFORE
EXITING.  EASTER SUNDAY LOOKS TO BE DRY AND MILD.

NO SIGNIFICANT CHANGES IN THE EXTENDED.

FCSTID =   26
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 11:00 AM CST, 7 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Archer

When
April 18, 6:46 PM CST
Where
Archer County, Lake Kickapoo
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.350, -99.883

Hail was reported on north side of lake.

Hail, Archer

When
April 18, 6:51 PM CST
Where
Archer County, 7 mi SW of Wichita Falls
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.833

Hail, Wichita

When
April 18, 7:11 PM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.733

Hail, Wichita

When
April 18, 7:13 PM CST
Where
Wichita County, Sheppard Afb
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.317, -99.683

Hail, Hardeman

When
April 19, 12:40 AM CST
Where
Hardeman County, Acme
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -99.833

Hail, Hardeman

When
April 19, 12:46 AM CST
Where
Hardeman County, Quanah
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.733

Hail, Hardeman

When
April 19, 12:50 AM CST
Where
Hardeman County, 3 mi E of Quanah
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
34.117, -99.283

Hail, Hardeman

When
April 19, 12:54 AM CST
Where
Hardeman County, 5 mi W of Chillicothe
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -99.817

Thunderstorm Wind, Hardeman

When
April 19, 12:55 AM CST
Where
Hardeman County, 8 mi SW of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.650, -98.783

Hail, Wilbarger

When
April 19, 1:10 AM CST
Where
Wilbarger County, 4 mi W of Tolbert
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -98.583

Hail, Hardeman

When
April 19, 1:58 AM CST
Where
Hardeman County, Goodlett
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -98.500

Hail, Hardeman

When
April 19, 2:02 AM CST
Where
Hardeman County, Acme
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -98.500

Hail, Hardeman

When
April 19, 2:02 AM CST
Where
Hardeman County, Quanah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -99.833

Hail, Hardeman

When
April 19, 2:10 AM CST
Where
Hardeman County, 3 mi E of Quanah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -99.733

Hail, Hardeman

When
April 19, 3:18 AM CST
Where
Hardeman County, Acme
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.317, -99.683

Hail, Hardeman

When
April 19, 3:23 AM CST
Where
Hardeman County, Quanah
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -99.583

Hail, Knox

When
April 19, 4:10 AM CST
Where
Knox County, 1 mi W of Truscott
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.217, -99.450

Hail, Wilbarger

When
April 19, 5:00 AM CST
Where
Wilbarger County, 2 mi S of Vernon
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -99.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351313, 5351314, 5351315, 5351316, 5351317, 5351318, 5351319, 5351320, 5352256, 5352257, 5352258, 5352259, 5352260, 5352261, 5352262, 5352263, 5352265, 5352264.